Hypothyroidism—a condition in which the thyroid gland does not produce enough thyroid hormone—has long been known to be associated with the use of lithium. “In most patients lithium-associated hypothyroidism seems reversible once lithium has been discontinued,” wrote Ingrid Lieber, M.D., of Umea University in Sweden and colleagues. “Therefore, in such cases, TRT [thyroid replacement therapy] discontinuation could be attempted much more often than is currently done.”
Lieber and colleagues analyzed follow-up data on 85 patients who discontinued lithium because of hypothyroidism and were being treated with thyroid replacement therapy. They were enrolled in the Lithium–Study Into Effects and Side Effects, a large Swedish study of patients using lithium. The mean delay from starting lithium to starting thyroid replacement therapy was 2.3 years.
Of the 85 patients, 35 stopped thyroid replacement therapy at some point after discontinuation of lithium. Only six patients had to be placed back on thyroid replacement therapy.
Lieber and colleagues said that it is prudent to allow some weeks for the thyroid gland to recover before stopping thyroid replacement therapy. “Based on the limited evidence of our study, we can expect hypothyroidism to recur early after TRT discontinuation, if at all,” they wrote. “Thus, it is advisable to monitor thyroid function for three to six months. TRT reinsertion should then only be reconsidered if there are unambiguous signs of hypothyroidism … .”
For more information, see the chapter “Endocrine and Metabolic Disorders” in The American Psychiatric Association Publishing Textbook of Psychosomatic Medicine and Consultation-Liaison Psychiatry, Third Edition.
(Image: iStock/SDI Productions)